Incidence of Protease inhibitor-Related Nephrolithiasis
Investigators first described protease inhibitor-related nephrolithiasis with the medication indinavir (Crixivan), with early clinical trials reporting nephrolithiasis in 3 to 12% of patients receiving indinavir.[,,] Subsequently, it was shown that indinavir could potentially cause a range of urinary tract manifestations, including nephrolithiasis, asymptomatic crystalluria, crystalluria with dysuria (or renal colic), and crystal nephropathy (Figure 1).[,,,,,,] Patients with indinavir-induced crystal nephropathy typically have elevated serum creatinine, loss of concentrating ability by the kidney, sterile pyuria, and renal parenchymal imaging abnormalities. In more recent years, investigators and clinicians have described reports of nephrolithiasis associated with the protease inhibitor atazanavir (Reyataz).[,] Almost all reports with atazanavir involved patients using atazanavir with ritonavir boosting; it remains unclear whether patients taking unboosted atazanavir have an increased risk of nephrolithiasis. Overall, approximately 1% of persons taking atazanavir with ritonavir will develop nephrolithiasis. In addition, ritonavir-boosted atazanavir has been shown to also cause crystalluria, and rarely tubulointerstitial nephropathy (acute and chronic).[,,] From a clinical perspective, in the modern antiretroviral era, indinavir is rarely used in clinical practice, whereas atazanavir continues to be a frequently prescribed antiretroviral medication. Although rare reports of nephrolithiasis have surfaced with other protease inhibitors, these reports are rare and no significant increased risk of nephrolithiasis exists with protease inhibitors other than indinavir and ritonavir.
Timing of Onset of Nephrolithiasis
The onset of urologic symptoms after initiating therapy with indinavir has ranged from 1 to 47 weeks. In addition, several reports have described patients who presented with indinavir-induced nephrolithiasis at least 6 months after discontinuing indinavir. Three separate studies reported of a mean time to development of stones after starting indinavir of 18, 21, and 23 weeks, respectively.[,,] Most studies have reported development of nephrolithiasis in patients taking atazanavir at mean time of approximately 2 years after starting atazanavir.[,,] In one study, the mean time for development of stones after starting atazanavir was 3.1 years.
Available data suggest a correlation with plasma indinavir and atazanavir concentration and the risk of developing nephrolithiasis and other renal abnormalities.[,] Accordingly, concomitant use of ritonavir with either indinavir or atazanavir, which significantly increases indinavir and atazanavir levels (and prolongs exposure),results in an increased incidence of nephrolithiasis.[,,,,] With indinavir multiple additional risk factors have been identified that increase the risk of nephrolithiasis: volume depletion, hepatic insufficiency, chronic hepatitis B or C virus infection, high urinary pH, lower body weight, and concomitant use of acyclovir (Zovirax) or trimethoprim-sulfamethoxazole (Bactrim, Septra).[,,] With atazanavir, similar risk factors have been identified and include pre-existing renal or liver impairment, prior history of nephrolithiasis, alkaline urine, and chronic hepatitis C virus infection.[,,,] In addition, with atazanavir, cumulative exposure is a risk factor for developing nephrolithiasis.
Although indinavir is primarily metabolized in the liver, it is primarily eliminated through urine, with approximately 10% of the administered indinavir dose excreted unmetabolized in the urine. The urinary drug concentration of indinavir results in a drug concentration at the limit of its solubility (0.2 to 0.3 mg/ml), favoring precipitation in the collecting ducts. Acidification of the urine in vitro below a pH of 4.5 increases crystal solubility, but high urine pH (6.0 or greater) favors precipitation.[,,] The increased solubility at lower urinary pH is independent of urine specific gravity. The urinary crystals tend to be either flat rectangular plates, fan-shaped, or starburst in appearance (Figure 2). The gelatinous stones that develop have been confirmed to be composed of indinavir sulfate by mass spectrometry analysis. Renal biopsy reveals unremarkable glomeruli, prominent interstitial fibrosis, and tubular atrophy accompanied by chronic inflammation. Collecting ducts tend to contain crystals associated with histiocytes and giant cells. Atazanavir is primarily metabolized and eliminated by the liver, but approximately 7% is eliminated in the urine. Similar to indinavir, atazanavir is less soluble at higher pH, with maximal solubility of pH 1.9. Most patients taking atazanavir who develop nephrolithiasis have atazanavir as a major component of the stone; atazanavir has been identified in the stones using infrared spectrometry. In urine, atazanavir crystals can be identified as 8 to 20 nm in size, rod-like shaped, and with some birefringence; atazanavir stones are beige to yellow in color, friable, and resemble uric acid stones.[,]
Crystallization of indinavir or atazanavir within the renal tubules may occur with or without urologic symptoms.[,] Patients with indinavir- or atazanavir-related nephrolithiasis typically have acute onset of dysuria and flank pain.[,] Kidney stones typically formed by indinavir or atazanavir are often radiolucent unless calcium oxalate has been incorporated into the stone; thus, many indinavir- or atazanavir-related kidney stones are not apparent on a plain film radiograph or a non-contrast computed tomographic imaging of the kidney. Patients with crystalluria in the absence of stone formation generally have intermittent dysuria or flank pain. This crystalluria-dysuria syndrome may mimic infectious cystitis and lead to unnecessary antimicrobial treatment. Protease inhibitor-induced crystal nephropathy should be suspected if the patient develops an increased serum creatinine level or sterile pyuria; renal computed tomographic scans show renal parenchymal imaging abnormalities, including cortical atrophy. Persistent sterile pyuria appears to be an early indicator in the development of renal insufficiency and corresponds histologically to interstitial nephritis. Both indinavir and atazanavir may cause decreased renal function.[,]
Prevention and Management
In order to prevent the formation of indinavir or atazanavir crystals within the urine, it is recommended that all patients maintain high fluid intake. Although urinary acidification theoretically would help prevent the protease-inhibitor related nephrolithiasis, it is often poorly tolerated and not generally recommended. Routine urinalysis and monitoring of renal function should be incorporated into the care of patients on indinavir. Since asymptomatic crystalluria is relatively common and is not a predictor of subsequent complications, it is not an indication for the withdrawal of indinavir or atazanavir therapy. This finding may, however, suggest the need for increased fluid intake. The presence of sterile pyuria is more concerning as it seems to represent early tubular inflammation and identifies individuals with renal insufficiency as well as those at risk for developing renal insufficiency. In most patients, the renal insufficiency reverses with discontinuation of indinavir or atazanavir, along with increased hydration. Most indinavir stones are passed through the urine with conservative management consisting of vigorous hydration, adequate analgesics, and discontinuation of indinavir for 1 to 3 days. Treating the nephrolithiasis with urinary acidification is unlikely to be successful. For large stones, or stones that fail to respond to conservative management, ureteral stenting and ureteroscopic removal may be necessary to remove the obstruction. Due to the gelatinous nature of many of these stones, lithotripsy can be difficult and may not be an effective option for many patients. If a patient develops nephrolithiasis while taking indinavir, the indinavir should be switched to a more effective and safe protease inhibitor, preferably darunavir (Prezista) boosted with ritonavir. In one report, six patients on atazanavir who developed nephrolithiasis continued atazanavir and only one developed a recurrence of nephrolithiasis, leading the authors to recommend that atazanavir may be continued after a first episode of nephrolithiasis, as long as the patient is able to maintain good hydration.